Alabama, 2008

Hail and Damaging Winds in Alabama, April 27, 2008

April 27, 2008 · NWS HUN · 3 events in 2 counties and zones

A few severe thunderstorms produced large hail and damaging winds in northeastern Alabama. This activity developed along a quasi-stationary warm front draped across northern Alabama during the afternoon hours on the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A few severe thunderstorms produced large hail and damaging winds in northeastern Alabama. This activity developed along a quasi-stationary warm front draped across northern Alabama during the afternoon hours on the 27th. Strong diurnal heating and steep lapse rates aloft promoted hail growth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 27, 10:25 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 27, 10:25 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 AM CDT SUN APR 27 2008

.MESOSCALE UPDATE...
VIS IMAGERY SHOWS EXPANDING AREAS OF SOLAR HEATING FROM WEST
CENTRAL THROUGH NE AL...MAINLY ALONG AND SE OF A SCOTTSBORO-SMITH
LAKE LINE. TEMPS ARE ALREADY CLIMBING INTO THE L70S IN THIS AREA
WITH DEW POINTS IN THE L60S. THIS SHOULD RESULT IN SB CAPES OF
1000-1500 J/KG AND PERHAPS A BIT HIGHER IF TEMPS EXCEED 75F ALONG
THE I-59 CORRIDOR. WE HAVE AMENDED FORECAST FOR INCREASED MAX
TEMPS AS A RESULT. WE LOOK FOR CONVECTIVE DEVELOPMENT NEXT 1-2 HRS
AS CU FIELD ALREADY SHOWING SIGNS OF BUILDING IN CULLMAN-WINSTON
COUNTIES. 0-6KM BULK SHEAR IS AOB 30KT...THUS LOOKING FOR
MULTICELL ORGANIZATION...WITH MAIN HAZARDS BEING MARGINALLY SEVERE
HAIL AND LOCALLY HEAVY RAINFALL.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Apr 27, 11:45 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT SUN APR 27 2008

ALZ001>010-016-TNZ076-096-097-280300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT SUN APR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THIS
AFTERNOON AND EARLY EVENING.  THE MOST NUMEROUS STORMS WILL BE
LOCATED EAST OF INTERSTATE 65 AND SOUTH OF HIGHWAY 72 WHERE MOIST
AND MORE UNSTABLE AIR IS LOCATED.  THIS IS ALSO WHERE A FEW STRONG
THUNDERSTORMS ARE POSSIBLE...CAPABLE OF DIME SIZED HAIL AND GUSTY
WINDS.  MORE LIKELY WILL BE LOCALLY HEAVY DOWNPOURS AND CLOUD TO
GROUND LIGHTNING.  IN GENERAL...THUNDERSTORMS WILL DIMINISH IN
INTENSITY AFTER SUNSET AS A COLD FRONT BEGINS TO PUSH EAST.

THOSE PARTICIPATING IN OR PLANNING OUTDOOR ACTIVITIES SHOULD REMAIN
AWARE OF WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER COLD FRONT WILL BRING A SHOWERS AND THUNDERSTORMS TO THE
CENTRAL TENNESSEE VALLEY FRIDAY AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON AND EVENING.

KULA

In the hours before

Special weather statement, Apr 27, 1:05 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CDT SUN APR 27 2008

ALZ008-271930-
MARSHALL-
205 PM CDT SUN APR 27 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN MARSHALL COUNTY UNTIL
230 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SNEAD...OR 11 MILES SOUTHWEST OF BOAZ...
MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DOUGLAS.
  HORTON.
  HIGH POINT.
  ALBERTVILLE.

GO INDOORS UNTIL THIS STORM HAS PASSED AND AT LEAST 30 MINUTES HAS
LAPSED AFTER THE LAST THUNDER HEARD.

KULA
Special weather statement, Apr 27, 1:08 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT SUN APR 27 2008

ALZ009-272000-
JACKSON-
208 PM CDT SUN APR 27 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JACKSON COUNTY UNTIL 300
PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SECTION...OR 8 MILES WEST OF RAINSVILLE...
MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SECTION.
  DUTTON.
  PISGAH.
  ROSALIE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA

The radar

The Northeast Alabama radar (KHTX), 48 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Dekalb

When
April 27, 1:14 PM CST to 1:17 PM CST
Where
Dekalb County, 2.69 mi NW of Rainsville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.530, -85.900

Nickel sized hail was reported in the Powell community.

Thunderstorm Wind, Jackson

When
April 27, 1:35 PM CST to 1:40 PM CST
Where
Jackson County, 0.89 mi SW of Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.620, -85.810

Thunderstorm winds downed trees at the intersection of highways 40 and 422.

Thunderstorm Wind, Jackson

When
April 27, 1:35 PM CST to 1:40 PM CST
Where
Jackson County, 1.36 mi W of Central
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
34.670, -85.824

Thunderstorm winds blew trees down at the intersection of Highway 71 and County Road 88. Time estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92774, 92773, 94502.